Beware of bone pain with bisphosphonates

Mailoo, Venthan Jeyarantan, Srinivas, Vidya, Fraser, William and Turner, Jeremy (2019) Beware of bone pain with bisphosphonates. BMJ Case Reports, 12 (3). ISSN 1757-790X

[img]
Preview
PDF (Accepted_Mnauscript) - Submitted Version
Available under License Creative Commons Attribution Non-commercial.

Download (988kB) | Preview

Abstract

A 71-year-old woman who had been taking ibandronate for 10 years presented to an Endocrinology Department with persistent mid-thigh pain. Pelvic X-ray showed bilateral femoral cortical expansion, indicating impending atypical femoral fractures (AFFs). AFFs have been linked to long-term bisphosphonate therapy and have morbidity and mortality similar to that of hip fractures. Such fractures can be averted by regular reviews of bisphosphonate therapy and vigilance for prodromal symptoms. This patient’s bisphosphonate therapy was stopped, and fractures were avoided by treatment with vitamin D and parathyroid hormone.

Item Type: Article
Faculty \ School: Faculty of Medicine and Health Sciences > Norwich Medical School
Depositing User: LivePure Connector
Date Deposited: 17 Apr 2019 09:30
Last Modified: 16 Nov 2020 00:56
URI: https://ueaeprints.uea.ac.uk/id/eprint/70608
DOI: 10.1136/bcr-2018-225385

Actions (login required)

View Item View Item